Rare infectious filler complication after hyaluronic acid fillers!

Dr.Irwin I read a question from Jennifer on Oct.21/2013 which described my exact problem after restalyne lip injections but I don't understand your answer and desperately need to! I had the injections about 5 years ago and like Jennifer I too developed lumps and also a purple/blueish discolouration above my lip on one side. I also developed a hole which oozed out a thick mucous white substance at times and more watery substance other times. As the substance came out, the lump near it got smaller however the hole never went away. Now I developed two more holes on the other side of my upper lip which oozed the same as the first hole and consequently diminished the lumps near those holes. However these holes aren't going away either. The skin above my upper lip is always red with spots of purple/blue discolouration and there is no longer a clear lip line. It is a horrible mess. I don't want to go out in public. I also know for certain it was restalyne and did get the hyaluronise injection to help reduce the lumps which at first seemed to work but over the years the discolouration came, the lumps reappeared and now the holes. I don't know who to see and desperately need help. Please clarify if your answer to Jennifer who posted a question regarding the exact same problem was that this is an infection or a cheap substitute product was used and more importantly if this can be fixed, how and by who. Please please reply to me I don't know where else to go. Thank you, Jen (coincidentally the same name as the original question asker!).

Jenn –  I hope you see this.  I didn’t see your question at first and clearly this is a very important!

This rare complication is called a “biofilm.”   You really need an expert injector in your area with at least 10-20 years of experience to help you with this.  Reports of this fortunately rare complication are coming through at some medical meetings.   If the board-certified dermatologist you see has not heard of this yet, have him/her look at Dr. Gary Monheit’s paper on biofilms.  Your dermatologist is also welcome to call my office in Seattle and I will send him/her the research paper references on this.  If the problem is a biofilm, it can’t be treated with the usual antibiotics – there is a specific treatment protocol

The other possibility is that an injectible substances other than Restylane was used – please try to get for your doctor the original records of the injections. 

I hope this helps,  Dr. I




Dr. Brandith Irwin, MD

Ask me your skincare question!

Hi, I’m Dr. Irwin, and I believe that consumers need and deserve a medically trained and unbiased skincare advocate.

  • All our content is written and researched by myself and my trained staff.
  • My medical office in Seattle has experience treating thousands of patients.
  • This site is not affiliated or financially tied to any product line.
Ask Me Something
SkinTour Skincare
One of the best investments in your skin is your daily skincare. Why? Because you can prevent many problems with blotchy skin color, lack of glow, texture, some types of acne, and fine lines with good skincare products. You can also correct some of these problems with effective skincare products. Great skincare is often more expensive because quality ingredients are expensive. Some companies spend on research/development which benefits all of us and adds to the cost. Are they worth it? In general - yes!